Responses

PDF
Heparin-induced thrombocytopaenia
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

  • Published on:
    role of new oral anticoagulants in mitigating the risk of heparin-induced thrombocytopenia in cancer patients

    Given the fact that the risk of heparin-induced thrombocytopenia (HIT) is higher with prolonged therapy, the new oral anticoagulants (NOACs) might have a role in shortening the duration of low molecular weight heparin (LMWH) thromboprophylaxis in cancer patients from its currently recommended minimum of 3 months (1) to a much shorter duration by facilitating a transition to NOACSs( 2). That strategy might mitigate the risk of occurrence of HIT.
    Currently, international guidelines recommend LMWH instead of warfarin for management of cancer-related venous thromboembolism (1), but the duration of that management strategy puts patients at risk of HIT, with all its attendant consequences. In an open-label, noninferiority trial, patients with cancer-associated venous thromboembolism were randomly assigned to LMWH for at least 5 days followed by oral edoxaban (60 mg/day) (edoxaban group) or subcutaneous dalteparin at an appropriate dose. Treatment duration in both cases was at least 6 months. In that study, recurrent venous thromboembolism occurred in 7.9% of the edoxaban group vs. 11.3% of the dalteparin group (P=0.09). Major bleeding occurred in 6.9% of the edoxaban group vs. 4% of the dalteparin group (P=0.04). The increase in major bleeding was principally attributable to upper gastrointestinal bleeding in patients who had gastric cancer (2). A criticism of that study is that the 60 mg/day of edoxaban is inherently associated with significantly (P=0.03) greater risk of...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    The emerging role of new oral anticoagulants in HIT

    In their excellent review the authors drew attention to alternative oral anticoagulants to manage heparin-induced thrombocytopenia(HIT)(1). The American College of Chest Physicians guideline for HIT and HIT-associated thrombosis(HITT) cautions against premature transition to vitamin K antagonist therapy due to significant risk of warfarin-induced skin necrosis or development of venous limb gangrene(2). According to a recent review, the new oral anticoagulants(NOACs) are not burdened with that disadvantage, and their rapid onset of action generates a smooth transition to forward anticoagulation in patients with HIT/HITT. Furthermore, NOACs do not cross-react with HIT antibodies(3). That review encompassed data from 56 HIT/HITT patients subsequently treated with NOACs. Data were derived from 3 studies and 8 case reports. Mean age of the 56 patients was 70, twenty four had HIT, and thirty two had HITT. At the time of HIT/HITT diagnosis a nonheparin parenteral agent was initiated in 42, and the remaining 14 transitioned to NOACs straightaway. The NOACS used in the 56 patients were rivaroxaban, apixaban, and dabigatran in 54%, 29%, and 18% of cases, respectively. There were only 2 instances of recurrent thrombosis with NOAC therapy. Major bleeding occurred in 3 patients who did not appear to be on NOAC therapy at the time of the bleed.
    References
    (1) Prince M., Wenham T
    Heparin-induced thrombocytopemia
    Postgrad Med J 2018;94:453-547
    (2)Linkins L-A....

    Show More
    Conflict of Interest:
    None declared.